Vermont, 2003

Flash Flood in Vermont, August 6, 2003

August 6, 2003 · NWS ALY · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 6, 2:46 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 6, 2:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
346 PM EDT WED AUG 6 2003

.DISCUSSION...
12Z META SHOWS N/S PTNS UPR TROF DECOUPLING THIS EVE FOR ABT 24 HRS
WITH TROF LINING UP AGN ARND 06Z FRI. WITH THAT PTRN WSW FLOW MAY
STOP TROPICAL CONVEYOR BELT BRIEFLY BUT THEN BELT BACK IN PLACE
OVRNGT FRI. 12Z GFS HAS SUGGESTION OF SAME TEMPORARY SPLIT BUT NOT
AS PRONOUNCED AND UPR FLOW GENERALLY REMAINS SLY. BASED ON GFS HAVE
INCRD POPS TO LKLY FOR FRI NGT/SAT. AFTER THAT SLY FLOW PERSIST THRU
12Z MON. UPR TROF REMAINS OVR NORTHEAST UNTIL LATER IN WEEK BUT BCMS
MORE POSITIVELY TILTED. FLOW VEERS TO WLY AND THEN EVEN NWLY WITH
THE FAINT HINT OF AN UPR RDG 12Z WED.

.HYDROLOGICAL DISCUSSION...
FFW ISSUED FOR WINDHAM AND ULSTER CTYS. SITUATION NOW TO POINT THAT
LOCALIZED FLOODING POSSIBLE ALMOST ANY AREA WHERE HEAVY RAIN FALLS
BUT STILL SO SPOTTY THAT A MORE GENERAL BLANKET WATCH NOT USEFUL.

.ALY...NONE.

GG
Hazardous weather outlook, Aug 6, 3:03 AM EST, 11 hours 57 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
403 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST FOR TODAY.
HOWEVER, LOCALLY HEAVY RAINFALL IN SHOWERS AND THUNDERSTORMS IS
POSSIBLE, WHICH COULD TRIGGER LOCALIZED FLOODING IN MAINLY PAVED
AREAS, WHERE DRAINAGE IS POOR.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
AT THIS TIME, IT IS NOT ANTICIPATED THAT SPOTTER ACTIVATION WILL BE
NECESSARY TODAY.

The radar

The Albany radar (KENX), 119 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Windham

When
August 6, 3:00 PM EST to 6:00 PM EST
Where
Windham County, Bellows Falls
Reported by
LAW ENFORCEMENT
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Slow moving thunderstorms produced torrential rainfall in sections of Windham County during the afternoon of August 6. Widespread street flooding was observed in the town of Bellows Falls.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333593.